Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 78, NWS New Orleans, LA

March 31, 2016Wilkinson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 31, 2016, 2:34 AM CDT for Wilkinson County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2016, 2:34 AM CDT (07:34 UTC)
Expired
Mar 31, 2016, 3:00 AM CDT
In force
26 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2016-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2016-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS54 KLIX 310734
SVRLIX
MSC157-310800-
/O.NEW.KLIX.SV.W.0078.160331T0734Z-160331T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
234 AM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WILKINSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 300 AM CDT

* AT 234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DOLOROSA...OR
  18 MILES SOUTH OF NATCHEZ...MOVING NORTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DOLOROSA AND CROSBY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3137 9123 3135 9121 3135 9116 3132 9112
      3132 9110 3129 9108 3128 9106 3126 9106
      3122 9136 3132 9142 3134 9134 3136 9130
      3136 9128 3137 9126 3136 9126
TIME...MOT...LOC 0734Z 242DEG 39KT 3129 9130 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

24/RR
1 follow-up statement
708 
WWUS54 KLIX 310750
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
250 AM CDT THU MAR 31 2016

MSC157-310800-
/O.EXP.KLIX.SV.W.0078.000000T0000Z-160331T0800Z/
WILKINSON MS-
250 AM CDT THU MAR 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKINSON COUNTY
WILL EXPIRE AT 300 AM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3137 9123 3135 9121 3135 9116 3132 9112
      3132 9110 3129 9108 3128 9106 3126 9106
      3122 9136 3132 9142 3134 9134 3136 9130
      3136 9128 3137 9126 3136 9126
TIME...MOT...LOC 0748Z 242DEG 39KT 3129 9130 

$$

24/RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 12:28 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 12:28 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1228 AM CDT THU MAR 31 2016

.AVIATION...

PREVAILING MVFR AND IFR CEILINGS RANGING FROM 800 TO 1500 FEET
WILL BE THE RULE AT ALL OF THE TERMINALS THROUGH 00Z. AFTER
00Z...SOME LOWER STRATUS MAY BE POSSIBLE AS A SHIELD OF
PRECIPITATION ON THE BACK SIDE OF A FRONT BEGINS TO DEVELOP.
CEILINGS COULD FALL TO AROUND 300 TO 500 BY 03Z AND THEN PERSIST
THROUGH THE OVERNIGHT HOURS. THROUGH 00Z...PRECIPITATION WILL TEND
TO BE MORE SCATTERED IN NATURE...ALTHOUGH ONE BAND OF SHOWERS AND
THUNDERSTORMS CURRENTLY APPROACHING KBTR SHOULD IMPACT KHDC AND
KMCB BEFORE 12Z. AFTER 12Z...HAVE WENT WITH VCTS WORDING FOR AREAS
WHERE POPS ARE GREATER THAN 50 PERCENT. OTHERWISE...THE TIMING OF
CONVECTION IS TOO HARD TO PINPOINT. IF CONVECTION LOOKS TO DEVELOP
NEAR A TERMINAL...AMENDMENTS CAN COVER THE SHORT-LIVED CONVECTIVE
THREATS. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  78  63  73  50 /  60  60  70  50
BTR  82  66  74  52 /  50  70  80  40
ASD  80  68  75  55 /  50  80  90  60
MSY  82  69  75  58 /  60  80 100  50
GPT  78  70  76  55 /  60  80 100  70
PQL  80  69  76  54 /  50  80 100  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     LAZ056>070.

     FLASH FLOOD WATCH FROM 4 AM CDT EARLY THIS MORNING THROUGH
     FRIDAY EVENING FOR LAZ034>037-039-040-046>050-071-072.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR GMZ536-
     538-550-552-555-557-570-572-575-577.

MS...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH FRIDAY EVENING FOR
     MSZ080>082.

     FLASH FLOOD WATCH FROM 4 AM CDT EARLY THIS MORNING THROUGH
     FRIDAY EVENING FOR MSZ068>071-077.

GM...SMALL CRAFT ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR GMZ538-
     550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Mar 30, 6:10 PM CDT, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
610 PM CDT WED MAR 30 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-311115-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
610 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS NORTH OF
INTERSTATE 12 IN SOUTHEAST LOUISIANA INCLUDING METRO BATON ROUGE
AND ALL OF SOUTHWEST MISSISSIPPI.

A MARGINAL RISK OF SEVERE THUNDERSTORMS EXISTS ALONG THE
INTERSTATE 10 CORRIDOR INCLUDING METRO NEW ORLEANS AND THE
MISSISSIPPI GULF COAST. THUNDERSTORMS ARE MOST LIKELY FROM LATE
AFTERNOON THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS FROM
ANY SEVERE THUNDERSTORMS WILL BE HAIL AND STRONG DAMAGING WIND
GUSTS. A FEW TORNADOES MAY ALSO DEVELOP...WITH THE HIGHEST RISK
ACROSS SOUTHWEST MISSISSIPPI.

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL OF THE OPEN GULF
WATERS AS WELL AS THE CHANDELEUR AND BRETON SOUNDS. STRONG
SOUTHERLY WINDS OF 20 TO 25 KNOTS AND SEAS OF 4 TO 7 FEET CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE OUTLOOK AREA THURSDAY
THROUGH FRIDAY. A SERIES OF DISTURBANCES WILL MOVE ACROSS THE
AREA EARLY THURSDAY MORNING THROUGH FRIDAY AS A SLOW MOVING COLD
FRONT PROGRESSES SOUTH. THE THREAT WILL BEGIN OVER SOUTHWEST
MISSISSIPPI AND ADJACENT LOUISIANA PARISHES EARLY THURSDAY
MORNING. AS THE FRONT SHIFTS SOUTH THURSDAY...THE THREAT WILL
SPREAD SOUTHWARD AS WELL. GENERALLY WET SOIL FROM RECENT RAINFALL
IN ADDITION TO THE POSSIBILITY OF TRAINING THUNDERSTORMS COULD
LEAD TO FLASH FLOODING. AMOUNTS OF 2 TO 4 INCHES OF RAINFALL WITH
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE THROUGH FRIDAY.

IN ADDITION...THERE IS A SLIGHT TO ENHANCED RISK OF SEVERE
THUNDERSTORMS FOR AREAS ALONG AND NORTH OF THE INTERSTATE 10
CORRIDOR INCLUDING METRO BATON ROUGE...METRO NEW ORLEANS...AND THE
MISSISSIPPI GULF COAST ON THURSDAY. A MARGINAL RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS COASTAL SOUTHEAST LOUISIANA.
TORNADOES...LARGE HAIL...AND STRONG DAMAGING WIND GUSTS WILL ALL
BE POSSIBLE THREATS FROM ANY SEVERE THUNDERSTORMS THAT FORM
THURSDAY INTO THURSDAY NIGHT.

A MARGINAL TO SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE FOUND
ACROSS MOST OF THE AREA ON FRIDAY AS THE COLD FRONT MOVES
THROUGH. TORNADOES...HAIL...AND STRONG DAMAGING WIND GUSTS WILL
STILL BE A CONCERN WITH ANY SEVERE THUNDERSTORMS THAT FORM ON
FRIDAY.

SMALL CRAFT ADVISORY CONDITIONS WILL PERSIST THROUGH THURSDAY IN
ADVANCE OF THE APPROACHING COLD FRONT. STRONG ONSHORE FLOW OF 20
TO 25 KNOTS AND ROUGH SEAS OF 4 TO 7 FEET CAN BE EXPECTED.

ANOTHER ROUND OF SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE
FRIDAY NIGHT INTO SATURDAY IN THE WAKE OF THE COLD FRONT. STRONG
NORTHERLY FLOW OF 20 TO 25 KNOTS AND SEAS OF 4 TO 7 FEET ARE
FORECAST.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TOMORROW...AND FRIDAY
FOR THE ENTIRE AREA DUE TO THREAT OF SEVERE THUNDERSTORMS.

In the hours before

Special weather statement, Mar 31, 2:05 AM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 AM CDT THU MAR 31 2016

LAZ034>037-048-MSZ068-069-310800-
WEST FELICIANA-EAST FELICIANA-ST. HELENA-POINTE COUPEE-EAST BATON
ROUGE-AMITE-WILKINSON-
205 AM CDT THU MAR 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST FELICIANA...POINTE
COUPEE...CENTRAL ST. HELENA...NORTHERN EAST BATON ROUGE AND EAST
FELICIANA PARISHES...AMITE AND WILKINSON COUNTIES...

AT 204 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MCCALL CREEK TO NEAR CENTREVILLE TO
PALMETTO. MOVEMENT WAS NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZACHARY...NEW ROADS...JACKSON...ST. FRANCISVILLE...CLINTON...LIBERTY...
GREENSBURG...CENTREVILLE...LIVONIA...WOODVILLE...SLAUGHTER...GLOSTER...
FORDOCHE...MORGANZA...WILSON...NORWOOD...EASLEYVILLE...LOTTIE...FORT ADAMS
AND GILLSBERG.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3132 9112 3135 9055 3100 9055 3100 9064
      3073 9071 3066 9132 3051 9142 3050 9175
      3067 9173 3086 9182 3098 9180 3102 9168
      3091 9165 3100 9163 3104 9156 3113 9163
      3123 9157 3123 9149 3132 9146 3137 9123
TIME...MOT...LOC 0704Z 244DEG 44KT 3147 9070 3109 9113 3070 9192

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:05 AM CDTSpecial Weather StatementLIXAmite, Wilkinson55 min
Mar 31, 4:26 AM CDTSpecial Weather StatementLIXAmite, Pike34 min
Mar 31, 4:57 AM CDTSpecial Weather StatementLIXPike33 min
Mar 31, 6:16 AM CDTTornado Warning Tornado observedLIXPike, Walthall11 min
Mar 31, 7:05 AM CDTSevere Thunderstorm WarningLIXWalthall25 min
Mar 31, 11:13 AM CDTRiver Flood WarningLIXPearl River70 hr
Mar 31, 11:13 AM CDTRiver Flood WarningLIXPearl River56 hr
Mar 31, 2:14 PM CDTSpecial Weather StatementLIXPike46 min
Mar 31, 2:15 PM CDTSpecial Weather StatementLIXWilkinson60 min
Mar 31, 3:02 PM CDTSpecial Weather StatementLIXAmite43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.